Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2018, 2:35 PM CDT for Hinds County, Warren County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 2:35 PM CDT (19:35 UTC)
- Expired
- May 25, 2018, 3:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hinds County, MS, Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 78 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:46 PM CDT | TSTM WND DMG | 8 Nw Edwards, MS | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WUUS54 KJAN 251935
SVRJAN
MSC049-149-252015-
/O.NEW.KJAN.SV.W.0183.180525T1935Z-180525T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
235 PM CDT FRI MAY 25 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Warren County in west central Mississippi...
West central Hinds County in central Mississippi...
* Until 315 PM CDT.
* At 235 PM CDT, a severe thunderstorm was located over Oak Ridge, or
near Redwood, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vicksburg, Redwood, Edwards, Bovina, Youngton, Flowers and Oak
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3244 9088 3245 9087 3245 9086 3252 9086
3257 9070 3235 9053 3224 9077
TIME...MOT...LOC 1935Z 321DEG 18KT 3246 9074
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
511
WWUS54 KJAN 251957
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
257 PM CDT FRI MAY 25 2018
MSC049-149-252015-
/O.CON.KJAN.SV.W.0183.000000T0000Z-180525T2015Z/
Warren MS-Hinds MS-
257 PM CDT FRI MAY 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EAST CENTRAL WARREN AND WEST CENTRAL HINDS COUNTIES...
At 256 PM CDT, a severe thunderstorm was located over Flowers, or 11
miles southeast of Redwood, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vicksburg, Edwards, Bovina, Youngton, Flowers and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3241 9086 3251 9067 3235 9053 3224 9077
TIME...MOT...LOC 1956Z 321DEG 18KT 3237 9066
HAIL...1.00IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:47 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 25, 12:47 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1247 PM CDT Fri May 25 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Numerous showers and storms are already ongoing across the region and will continue to impact the area through the early evening hours tonight. VFR conditions will prevail outside of these showers and storms with brief reductions to MVFR ceilings and IFR visibilities within any of this activity. Once again, a few hours of fog and/or low ceilings will be possible early tomorrow morning but will be dependent on where rainfall occurs today so left mention/flight category reductions out of the TAFs for now but could be needed with later issuance. Another round of showers and storms could get an early start again late tomorrow morning so VCSH will be possible at any TAF site. /TW/ && .DISCUSSION... Upper-level troughing remains in place across the region and will allow for another round of diurnal convection late this morning through the early evening hours. Convection is expected to be much more widespread today with the greatest coverage along and southeast of the Natchez Trace corridor where a moisture/ThetaE axis will reside. The environment will not be overly favorable for microbursts with the modified 12z JAN sounding resulting in a microburst composite value of 1. Weak mid-level lapse rates and saturated profiles with tall skinny CAPE distribution will not be supportive of microbursts. However, the abundance of deep moisture combined with slow moving storms in weak flow and the potential for outflow boundary interactions will result in an increased chance for flash flooding compared to previous days. The greatest potential for flash flooding will be located generally along and east of the Natchez Trace corridor where latest 12z hi- res CAM guidance has shown the potential for locally heavy rainfall amounts of up to 4-5". Given the greater coverage of storms went ahead and included this area in a limited risk for flash flooding in the graphics/HWO through the early evening hours tonight. Further to the northwest over the ArkLaMiss Delta, convection will be more scattered in nature this afternoon, however a broken line of showers and storms emanating out of eastern Oklahoma could move into the northwest Delta early this evening. The thermodynamic environment will be slightly more favorable with better lapse rates, however the loss of daytime heating should preclude a greater severe threat outside of an isolated strong to severe storm. Otherwise, cloud cover along and east of I-55 will help to keep afternoon high temperatures a little cooler in some locations compared to the last few days. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 70 87 68 / 64 27 61 42 Meridian 86 69 86 67 / 67 50 68 44 Vicksburg 87 71 89 70 / 59 21 52 27 Hattiesburg 86 70 86 68 / 70 37 84 50 Natchez 87 70 87 69 / 61 21 61 32 Greenville 88 72 88 71 / 42 20 51 21 Greenwood 87 71 87 70 / 49 20 51 28 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/NF/EC
Hazardous weather outlook, May 25, 10:26 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1026 AM CDT Fri May 25 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>042-047-048- 053-059-060-261530- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Jefferson- Adams- 1026 AM CDT Fri May 25 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flash flooding will be possible across mainly southeastern Mississippi between Sunday night and Tuesday as a developing tropical system moves north from the Gulf of Mexico. Thunderstorms with this system will be capable of producing very heavy rainfall, and total rainfall amounts of 3 to 5 inches are likely across the Interstate 59 corridor near Hattiesburg to Meridian. There are still some uncertainties regarding the eventual track and strength of the system, so residents and travelers across the ArkLaMiss region are encouraged to stay tuned to the latest forecast updates. (https://www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ043>046-049>052-054>058-061>066-072>074-261530- Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale- Copiah-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1026 AM CDT Fri May 25 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...The rest of Today and Tonight FLOODING THREAT...Limited TIMING...remainder of today Locally heavy rainfall and flash flooding will be possible across southeast Mississippi this afternoon through the early evening hours due to slow moving thunderstorms. (https://www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flash flooding will be possible across mainly southeastern Mississippi between Sunday night and Tuesday as a developing tropical system moves north from the Gulf of Mexico. Thunderstorms with this system will be capable of producing very heavy rainfall, and total rainfall amounts of 3 to 5 inches are likely across the Interstate 59 corridor near Hattiesburg to Meridian. There are still some uncertainties regarding the eventual track and strength of the system, so residents and travelers across the ArkLaMiss region are encouraged to stay tuned to the latest forecast updates. (https://www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 1 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 25, 1:14 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
114 PM CDT FRI MAY 25 2018
MSZ060-251900-
Adams MS-
114 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS COUNTY UNTIL 200
PM CDT...
At 114 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sibley, or near Natchez. This storm was nearly stationary.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Kingston and Sibley around 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3146 9152 3153 9152 3154 9144 3157 9141
3160 9141 3160 9142 3162 9137 3138 9118
3137 9122 3137 9124 3136 9126 3137 9127
3136 9128 3136 9131 3134 9135 3134 9136
3132 9140
TIME...MOT...LOC 1814Z 328DEG 3KT 3145 9136
TWSpecial weather statement, May 25, 1:21 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Jackson MS 121 PM CDT FRI MAY 25 2018 MSZ018-251845- Bolivar MS- 121 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOLIVAR COUNTY UNTIL 145 PM CDT... At 121 PM CDT, Meteorologists were tracking a strong thunderstorm near Shelby, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Shelby around 135 PM CDT. Mound Bayou and Renova around 145 PM CDT. Other locations impacted by this storm include Winstonville, Pace and Merigold. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3378 9096 3399 9087 3398 9067 3376 9068 TIME...MOT...LOC 1821Z 298DEG 7KT 3388 9085 CME
Special weather statement, May 25, 1:26 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Jackson MS 126 PM CDT FRI MAY 25 2018 MSZ042-251900- Yazoo MS- 126 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YAZOO COUNTY UNTIL 200 PM CDT... At 126 PM CDT, Meteorologists were tracking a strong thunderstorm 7 miles east of Holly Bluff, or 11 miles southwest of Yazoo City, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Yazoo County, including the following locations... Satartia. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3272 9070 3289 9061 3290 9035 3262 9054 TIME...MOT...LOC 1826Z 294DEG 10KT 3279 9058 CME
Special weather statement, May 25, 1:51 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
151 PM CDT FRI MAY 25 2018
MSZ054-062-251915-
Copiah MS-Lincoln MS-
151 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTH CENTRAL COPIAH
COUNTIES UNTIL 215 PM CDT...
At 151 PM CDT, Meteorologists were tracking a strong thunderstorm
over Loyd Star, or near Brookhaven, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Vaughn around 205 PM CDT.
Brookhaven around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3139 9063 3161 9063 3161 9065 3166 9065
3178 9046 3150 9024 3150 9025 3139 9039
TIME...MOT...LOC 1851Z 335DEG 9KT 3164 9050
JMSpecial weather statement, May 25, 2:12 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
212 PM CDT FRI MAY 25 2018
MSZ019-025-251945-
Leflore MS-Sunflower MS-
212 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES UNTIL 245 PM CDT...
At 212 PM CDT, Meteorologists were tracking a strong thunderstorm
near Parchman, moving south at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Ruleville, Drew, Parchman, Rome, Minter City and Doddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3397 9045 3381 9045 3381 9033 3375 9028
3374 9031 3373 9031 3371 9030 3371 9025
3362 9063 3392 9066 3399 9050 3399 9046
TIME...MOT...LOC 1912Z 343DEG 6KT 3391 9056
JMSpecial weather statement, May 25, 2:28 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
228 PM CDT FRI MAY 25 2018
MSZ040-047-252000-
Warren MS-Issaquena MS-
228 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
SOUTHEASTERN ISSAQUENA COUNTIES UNTIL 300 PM CDT...
At 228 PM CDT, Meteorologists were tracking a strong thunderstorm
over Redwood, moving south at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Vicksburg, Redwood, Bovina, Flowers and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3257 9097 3263 9072 3262 9072 3240 9062
3237 9064 3234 9063 3235 9069 3234 9071
3233 9070 3232 9071 3230 9070 3229 9070
3227 9082
TIME...MOT...LOC 1928Z 343DEG 13KT 3251 9081
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:20 PM CDT | Special Weather Statement | JAN | Grenada | 25 min |
| May 24, 7:39 PM CDT | Special Weather Statement | JAN | Rankin | 36 min |
| May 25, 11:25 AM CDT | Special Weather Statement | JAN | Humphreys | 50 min |
| May 25, 12:17 PM CDT | Special Weather Statement | JAN | Sharkey | 28 min |
| May 25, 12:55 PM CDT | Special Weather Statement | JAN | Carroll | 35 min |
| May 25, 1:14 PM CDT | Special Weather Statement | JAN | Adams | 46 min |
| May 25, 1:21 PM CDT | Special Weather Statement | JAN | Bolivar | 24 min |
| May 25, 1:26 PM CDT | Special Weather Statement | JAN | Yazoo | 34 min |
| May 25, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 45 min |
| May 25, 1:51 PM CDT | Special Weather Statement | JAN | Lincoln | 24 min |
| May 25, 2:12 PM CDT | Special Weather Statement | JAN | Sunflower | 33 min |
| May 25, 2:28 PM CDT | Special Weather Statement | JAN | Warren | 32 min |
| May 25, 3:06 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 54 min |
| May 25, 3:14 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 31 min |
| May 25, 3:42 PM CDT | Flash Flood Warning | JAN | Hinds | 2 hr |
| May 25, 3:56 PM CDT | Special Weather Statement | JAN | Rankin | 34 min |
| May 25, 4:07 PM CDT | Special Weather Statement | JAN | Scott | 38 min |
| May 25, 4:11 PM CDT | Special Weather Statement | JAN | Claiborne | 34 min |
| May 25, 4:12 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 30 min |
| May 25, 4:19 PM CDT | Special Weather Statement | JAN | Webster | 26 min |
| May 25, 4:21 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 24 min |
| May 25, 4:25 PM CDT | Special Weather Statement | JAN | Bolivar, Washington | 35 min |
| May 25, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 52 min |
| May 25, 5:10 PM CDT | Special Weather Statement | JAN | Washington | 35 min |
| May 25, 5:19 PM CDT | Special Weather Statement | JAN | Kemper, Lauderdale | 26 min |
| May 25, 5:31 PM CDT | Special Weather Statement | JAN | Jefferson | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.